Kidney School™—a program of Medical Education Institute, Inc.

Module 11—Sexuality and Fertility

Hair changes

Like skin, hair can be affected by kidney disease and dialysis. When people start dialysis, they may have thinning hair. Hair is made of protein, and in the months before dialysis, many people eat less protein. In about 3 months, your hair will start to grow back.

Of course, people do lose some hair as they age, but brittle or thinning hair can be caused by chemical hair treatments, too. Poor nutrition, zinc deficiency, drug side effects, thyroid problems, and other hormone imbalances are other things that can affect your hair. Tell your doctor if you notice thinning hair so he or she can evaluate and treat it. Ask your doctor if over- the-counter hair growth drugs are safe for you to take.

Hair Where You Don't Want It

Blood pressure and transplant drugs can make hair on your face and body grow more. You can remove the hair with hair removers, wax, or electrolysis or bleach the hair with a 50% peroxide solution. There are even drugs to help slow hair growth. Don't stop taking your blood pressure or transplant drugs because of the side effects. Talk with your doctor or nurse to see what can help you.

Page 7 of 69 | Further reading